Winter Weather, Central Somerset
- When
- February 3, 8:00 PM EST to February 4, 5:00 AM EST
- Where
- Central Somerset forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Low pressure developing off the mid Atlantic coast during the early morning hours of Tuesday, February 3, moved northeast through the day, reaching the New England coastal waters Tuesday night. Snow moved into southern New England Tuesday evening and overspread New Hampshire and Western Maine overnight.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure developing off the mid Atlantic coast during the early morning hours of Tuesday, February 3, moved northeast through the day, reaching the New England coastal waters Tuesday night. Snow moved into southern New England Tuesday evening and overspread New Hampshire and Western Maine overnight. Snow accumulated 1 to 3 inches across interior sections of Southern Maine and New Hampshire where precipitation mixed with sleet and freezing rain. Snow accumulated 3 to 6 inches in the mountains and foothills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 3, 6:20 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 620 PM EST TUE FEB 3 2004 .MARINE... WILL UPDATE TO PUT UP A GALE WARNING TONIGHT. MODELS SHOWING WINDS AT SURFACE AND LOW LEVELS INCREASING QUICKLY OVERNIGHT. SURFACE GEOSTROPHIC WINDS 50 TO 60 KTS SOUTH OF OUR WATERS WHERE BUOYS REPORTING WIND GUSTS INTO THE MID 30 KNOT RANGE. A BURST OF HEAVIER PRECIPITATION SHOULD HELP TO MIX WINDS DOWN TO THE SURFACE. LOOKING FOR A 3 TO 6 HOUR WINDOW OF GALE FORCE WINDS /OR FREQUENT GUSTS/ CENTERED AROUND OR SHORTLY AFTER 06Z AT PWM AND LATER FURTHER EAST. HAVE ALSO INTRODUCED A WIND SHIFT TO THE SW AND WINDS LETTING UP LATE TONIGHT AS THE LOW AND ASSOCIATED FRONT GO BY. THIS WILL BLEND WELL INTO THE FORECAST FOR WEDNESDAY. NO CHANGES TO THE FORECAST FOR WEDNESDAY THROUGH SUNDAY. && .AVIATION... WILL BE ADDING LOW LEVEL WIND SHEAR TO THE 00Z TAFS FOR A THREE HOUR WINDOW TONIGHT BASED ON BUFKIT MODEL SOUNDING FORECASTS WITH LOW LEVEL JET OF CLOSE TO 50 KNOTS CENTERED NEAR 06Z AT PWM. && .PREV DISCUSSION... .DISCUSSION... WILL EXPAND WINTER WEATHER ADVISORY TO INCLUDE SW NH AND THE SOUTHERN ME FOOTHILLS FOR SLEET AND FREEZING RAIN TONIGHT. 3 TO 6 INCHES OF SNOW STILL LOOKS ON TRACK FOR THE CURRENT ADVISORY AREA IN THE MOUNTAINS AND NORTHERN FOOTHILLS. 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN MARYLAND. THIS LOW WILL TRACK UP THE EAST COAST AND ACROSS S NH AND CENTRAL ME TONIGHT. THIS WILL BRING A QUICK 6 HR SHOT OF PRECIPITATION TO THE REGION...ENTERING NEW HAMPSHIRE AROUND 7 PM...AND EXITING THE MAINE MID-COAST AROUND 5 AM. LOOKING UPSTREAM...THE RUC 1300 850-1000 MB THICKNESS LINE SEEMS TO HAVE A GOOD HANDLE ON THE SNOW/MIX/RAIN LINE. FOLLOWING THE RUC AND AN ETA/GFS COMPROMISE FROM 06-12Z... EXPECT ALL SNOW NORTH OF A BML-GNR LINE. SOUTH OF THIS IN THE FOOTHILLS EXPECT SNOW TO CHANGE TO SLEET AND FREEZING RAIN...WITH SOME AREAS GETTING UP TO A QUARTER INCH OF SLEET/ICE. ALONG THE IMMEDIATE COAST...EXPECT A COASTAL FRONT TO FORM...LIFTING INLAND 10 TO 20 MILES LATE EVENING...CHANGING MIXED PRECIPITATION TO ALL RAIN. WILL USE RUC FOR TEMPERATURES AS WELL. SNOW SHOWERS LIKELY TOMORROW MORNING...EXPECT GOOD UPSLOPE SNOWS IN A MOIST 30 KT 925 MB WESTERLY FLOW. DRY ELSEWHERE. WILL ALSO CARRY A CHANCE OF SNOW SHOWERS WEDNESDAY NIGHT...ETA/GFS BOTH SHOW A STRONG VORTICITY MAX AND INCREASING LOW LEVEL MOISTURE. OTHERWISE...A QUIET WEATHER PATTERN UNTIL FRIDAY. WITH NO SIGNIFICANT MODEL DIFFERENCES...GENERALLY STICK CLOSE TO MAV MOS FOR TEMPERATURES. LOOKING AHEAD...12Z GFS REPRESENTS A GOOD CONSENSUS OF THE 00Z RUNS. A BAROCLINIC ZONE SETS UP ALONG THE EASTERN SEABOARD FRIDAY. HOWEVER...MODELS DISAGREE ON THE POSITION OF THIS ZONE (12Z/00Z EUROPEAN/GEM HAVE IT RIGHT ALONG THE COASTLINE...WHILE THE 00Z GFS/UKMET HAVE THIS ZONE S OF CAPE COD AND NOVA SCOTIA). MODELS ALSO DISAGREE ON WHICH WAVE WILL INTENSIFY ALONG THIS ZONE...WITH THE GEM KEYING ON A SLOWER SHORTWAVE THAN OTHER MODELS. FOLLOWING A CONSENSUS...WILL CARRY LIKELY POPS ALONG THE COAST AND FOOTHILLS FRIDAY AFTERNOON THRU FRIDAY NIGHT...CHANCE POPS ELSEWHERE AND ON SATURDAY. WILL BUMP UP 00Z MEXMOS TEMPERATURES FRI NIGHT/SATURDAY AND WILL SHOW RAIN/SNOW MIX IN THE COASTAL WATERS. ABUNDANT GULF MOISTURE FIELDS SUGGEST A MODERATE IMPACT STORM IS POSSIBLE WITH THE POTENTIAL FOR 6+ INCHES OF SNOW. BEYOND...USE A GFS/EUROPEAN BLEND (DO NOT BUY THE CUT-OFF LOW THE GEM SHOWS). EXPECT HIGH PRESSURE TO BUILD IN SUNDAY NIGHT THROUGH MONDAY NIGHT. SLOW THINGS A BIT FROM 00Z GFS RUN...FOLLOWING THE SLOWER EUROPEAN SOLUTION...HOLDING OFF THE NEXT SYSTEM TIL TUESDAY NIGHT. && .MARINE... SMALL CRAFT ADVISORY UP NOW AS THE LOW LEVEL JET CROSSES TONIGHT. A GALE WARNING MAY BE NEEDED WEDNESDAY NIGHT ON THE BACK SIDE OF THE SYSTEM. WILL INTRODUCE FREEZING SPRAY FOR WEDNESDAY NIGHT. && && .GYX WATCHES/WARNINGS/ADVISORIES... ME...WINTER WX ADVISORY MEZ007>009-012>018-022. ...GLW. NH...WINTER WX ADVISORY NHZ001>009. ...GLW. SJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 718 AM EST TUE FEB 3 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031416- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 718 AM EST TUE FEB 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY SNOW AND MIXED PRECIPITATION WILL SPREAD ACROSS THE REGION THIS EVENING. 3-6 INCHES ACCUMULATION IN THE MOUNTAINS AND FOOTHILLS AND LESSER AMOUNTS OF AROUND AN INCH OVER SOUTHERN AND COASTAL AREAS. SOUTHERN AND COASTAL AREAS WILL CHANGE TO A MIX OF SLEET AND FREEZING RAIN CAUSING SOME HAZARDOUS CONDITIONS. ALL PRECIPITATION WILL COME TO AN END AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385325, 5385326, 5385327, 5385328, 5385329, 5385330, 5385331, 5385332, 5385333, 5385334, 5385961.